Hypoglycemia (low blood sugar)
Download audio tip
IntroductionWhen the blood-sugar level falls below normal (hypoglycaemia) brain function is affected. This problem is sometimes recognised by a rapidly deteriorating level of response.
Hypoglycaemia can occur in people with diabetes mellitus and, more rarely, appear with an epileptic seizure or after an episode of binge drinking. It can also complicate heat exhaustion or hypothermia.
Recognition featuresThere may be:
- A history of diabetes; the casualty may recognise the onset of a "hypo" attack.
- Weakness, faintness, or hunger.
- Palpitations and muscle tremors.
- Strange actions or behaviour; the casualty may seem confused or belligerent.
- Sweating and cold, clammy skin.
- Pulse may be rapid and strong.
- Deteriorating level of response.
- Diabetic's warning card, glucose gel, tablets, or an insulin syringe in casualty's possessions.
TreatmentYour aim is to raise the sugar content of the blood as quickly as possible and to obtain medical help if necessary.
- Help the casualty to sit or lie down.
- Give them a sugary drink, sugar lumps, chocolate or any other sweet food. Don’t give them diet drinks, they don’t have the sugar in them that they need.
- Alternatively if the patient has their own glucose gel help them to take it.
- Give them more food and drink and let them rest until they feel better.
- Advise them to see their doctor even if they feel fully recovered.
If the condition does not improve:
- Monitor the level of response and look for any other possible causes.
- Open the airway and check breathing. (primary survey)
- Give chest compressions and rescue breaths if necessary.
- If the patient loses consciousness but is still breathing normally place them in the recovery position.
- Dial 999 or 112 for an ambulance.
- Always monitor and record the vital signs, levels of response, pulse and breathing for instance and give this information to the emergency services when they arrive.